Q: I have heard that side effects from finasteride can persist even after stopping the medication. What is the most current information on this issue? — S.V., Short Hills, N.J.
A: For the past two years I have been on the International Society for Hair Restoration Surgery (ISHRS) Task Force on Finasteride Adverse Events and struggling to make sense of this issue. There seems to be a disconnect between the relatively low incidence of side effects that we, as physicians, see in our practices, what published controlled studies have shown, and what is now being reported on the internet and in some instances in the media. For example, a 2012 study by Sato of 3,177 Japanese men published the Journal of Dermatology, showed a 0.7% incidence of adverse reactions to finasteride 1mg and no persistent side effects after stopping the medication.
That said, there has been a recent increase in anecdotal reports of side effects from finasteride as well as reports of persistent side effects after the medication has been discontinued (referred to as “Post-finasteride Syndrome”).
Based on post-marketing reports of sexual dysfunction, in April 2012, the FDA announced changes to Propecia (finasteride 1 mg) labeling to expand the list of sexual adverse events and that some of these events had been reported to continue after the drug is no longer being used. It is important to note that no new clinical studies were reviewed to evaluate these adverse events and that the FDA is not aware of any additional controlled clinical studies conducted to evaluate these adverse events or to determine their cause or duration. (see FDA Label Changes for Finasteride 2012)
The FDA states that despite the fact that clear causal links between finasteride (Propecia and Proscar) and sexual adverse events have NOT been established, the cases suggest a broader range of adverse effects than previously reported in patients taking these drugs. The FDA states that it believes that finasteride remains a safe and effective drug for its approved indications, but also advises that healthcare professionals and patients should consider this new label information when deciding the best treatment option.
The difficulty with interpreting anecdotal information is significant. The following need to be considered; first, sexual dysfunction, both temporary and persistent, is quite common in the general population and patients may have new-onset sexual dysfunction from some other, unrelated, cause and second, patients may have real (physiologic) side effects from the medication and then have psychological after effects. It is so difficult to sort these factors out.
The Finasteride Symposium at the 2012 ISHRS, of which I was a panelist, explored safety issues with finasteride. Dr. Akio Sato presented his data (quoted above) suggesting that finasteride side effects are uncommon and that persistent side effects were not seen. Dr. Freedland, a urologist and featured guest speaker at the ISHRS symposium, questioned whether long-term effects of a slight elevation in estrogen levels could have adverse effects on the prostate. The panel discussed the paper of Dr. Michael Irwig at George Washington University that appeared in The Journal of Sexual Medicine this year. In his survey of 54 patients of men who had persistent sexual side effects three or more months after the discontinuation of finasteride, he reported that sexual dysfunction continued for many months or years in the majority of the patients.
Difficulties in interpreting this study are that it assumed that the patient’s sexual dysfunction were caused by finasteride when, in fact, there is no way of knowing that finasteride was the actual cause of the side effects (this would need a blinded, placebo-controlled study). A second reason that makes interpretation difficult is that, because there was selection bias in the Irwig survey, there is no way of knowing if these patients are representative of the population of men on finasteride. That said, the data presented by Dr. Irwig stresses the importance of having more clarity on the potential side effects of finasteride, since it is so widely prescribed.
It was clear from the presentations and questions asked, that many issues are still unresolved. All in attendance agreed that further research is urgently needed. In the short term, it is most important that all patients who are having problems can have easy access to doctors with expertise in this area, so that they can be diagnosed properly and treated.
Posted by Robert M. Bernstein M.D.